High Wind, Central Highlands
- When
- December 22, 10:00 AM MST to 3:00 PM MST
- Where
- Central Highlands forecast zone
- Measured
- 53 kt (61 mph) measured gust
- Reported by
- ASOS
Clines Corners airport reported a 61 mph gust.
An upper level low pressure system shifted eastward from the Great Basin. The associated strong jet stream and weak moisture plume created widespread gusty winds.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ABQ wrote it up.
An upper level low pressure system shifted eastward from the Great Basin. The associated strong jet stream and weak moisture plume created widespread gusty winds. Winds were strongest in typical northwest flow areas like the Sandia and Manzano Mountains eastward to Clines Corners where gusts near 60 mph were reported. Light snowfall amounts were reported in many areas along and east of the central mountain chain, however the heaviest accumulations were over far northeast New Mexico on the back side of the exiting storm system. Generally 5 to 10 inches was reported over northern Colfax and Union counties. Several highways were then closed over the northeast plains due to blowing snow as the storm intensified over the Great Plains.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Dec 22, 9:37 AM MST, 23 minutes earlier.
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE ALBUQUERQUE NM 937 AM MST MON DEC 22 2014 .UPDATE... NICE BAND OF SNOW HAS SET UP ALONG SE CO AND NE NM IN LINE WITH SOME MID LEVEL FGEN. MODELS INDICATE THIS FRONTOGENETIC BAND WILL NOT MOVE APPRECIABLY THROUGHOUT THE AFTERNOON...AND HAVE ALREADY RECEIVED REPORTS OF 2 INCHES NORTHEAST OF FOLSOM. THUS...HAVE OPTED TO UPGRADE THE RATON RIDGE ZONE INTO A WARNING AND INCLUDE UNION COUNTY IN A WINTER STORM WARNING AS WELL. BACK DOOR FRONT HAS MOVED FARTHER SOUTH THAN EXPECTED...AND THUS HAVE LOWERED HIGH TEMPERATURES A FEW DEGREES AS WELL ACROSS THE PLAINS. STILL AHEAD OF THE FRONT ARE THE STRONG NORTHWEST WINDS AT KROW. HAVE OPTED TO INCLUDE THEM IN A WIND ADVISORY FOR TODAY...THOUGH WINDS MAY ACTUALLY BE STRONGER IN THIS AREA LATE TONIGHT AND EARLY THURSDAY BEHIND THE FRONT. WSW AND NPW ALREADY OUT. ZFP OUT SHORTLY. 34 && .PREV DISCUSSION...518 AM MST MON DEC 22 2014... .AVIATION... 12Z TAF CYCLE NW FLOW ALOFT BECOMING VERY STRONG TODAY WITH STRONGEST WINDS ACROSS THE SOUTHERNMOST PORTION OF THE SANGRE DE CRISTOS TO THE NORTHERN PORTION OF THE MANZANOS...EAST TO THE CENTRAL HIGHLANDS AND NE LINCOLN COUNTY. WINDS WILL PEAK BETWEEN MID MORN AND MID EVE ACROSS THE HIGH TERRAIN AND LATE MORN TIL ROUGHLY EARLY EVE ACROSS THE LOWER TERRAIN. GUSTS TO 55-65KT ALONG PEAKS/RIDGES OF AFOREMENTIONED MT RANGES EAST TO CENTRAL HIGHLANDS...COMING DOWN SOME BY MID TO LATE EVE. AREAS OF -SN/SN AND MORE SPOTTY HEAVIER SHSN TO SPREAD FROM NW TO SE ACROSS THE NE HALF OR SO OF NM MAINLY THIS AFTN INTO TUE MORN. MVFR TO IFR CIGS...AND EVEN VSBYS AT TIMES...WITH MT OBSCURATIONS LIKELY ALONG RIDGES AND WEST FACING SLOPES OF NRN MOUNTAINS...BECOMING INCREASINGLY WIDESPREAD ACROSS NE HALF NM BETWEEN 19Z AND 01Z AND EVEN MORE SO OVERNIGHT. EVEN SOME SPOTTY LIFR CIGS POSS AFTER ABOUT 02Z TONIGHT ACROSS AND EAST OF THE NORTHERN MTS. 43 && .PREV DISCUSSION...349 AM MST MON DEC 22 2014... .SYNOPSIS... A POWERFUL COLD FRONT WILL DIVE SOUTH ACROSS NEW MEXICO TODAY AND DELIVER THE COLDEST TEMPERATURES OF THE SEASON SO FAR THROUGH CHRISTMAS EVE. SNOW DEVELOPING OVER THE NORTHERN HIGH TERRAIN AND THE NORTHEAST PLAINS WILL SHIFT SOUTH TONIGHT ACROSS THE REMAINDER OF THE PLAINS. STRONG WINDS WILL ACCOMPANY THIS STORM SYSTEM WITH MANY AREAS EXPERIENCING WIND GUSTS TO 50 MPH. THE CENTRAL HIGH PLAINS WILL SEE GUSTS TO NEAR 65 MPH AT TIMES EARLY THIS AFTERNOON. VERY COLD TEMPERATURES WILL SETTLE INTO THE REGION BEFORE A SLIGHT WARMING TREND DEVELOPS CHRISTMAS DAY. ANOTHER COLD STORM SYSTEM WILL SETTLE SOUTH ACROSS THE AREA FRIDAY THROUGH THE WEEKEND. && .DISCUSSION... AN EXTREMELY CHALLENGING FORECAST CONTINUES TO PRESENT ITSELF AS THE STORM SYSTEM DEVELOPING OVER THE ROCKIES TRENDS STRONGER BY THE HOUR. WATER VAPOR IMAGERY AND UPPER LEVEL SATELLITE DERIVED WINDS SHOW A POWERFUL JET STREAM NOSING INTO THE CENTRAL AND SOUTHERN ROCKIES WITH ABUNDANT MOISTURE. WINDS ARE ALREADY INCREASING THIS MORNING...AND THE 00Z/06Z GFS SOLUTION CONTINUES TO SHOW A 70 KNOT 700-500MB JET AXIS SHIFTING SOUTH OVER THE AREA TODAY. WILL UPGRADE HIGH WIND WATCH TO A WARNING AND EXPAND INTO A COUPLE NEARBY ZONES. ALSO WILL HOIST WIND ADVISORY FOR A GOOD PORTION OF CENTRAL AND WESTERN NM THROUGH LATE THIS AFTERNOON. THE FOCUS WILL THEN TRANSITION FROM WINDS TO SNOW AND SOME BLOWING SNOW THIS EVENING. ACTUALLY WEST SLOPE AREAS WITHIN THE SANGRES ARE ALREADY ACCUMULATING SNOW AND THIS WILL CONTINUE THROUGH TODAY. STRONG AND VERY MOIST NORTHWEST FLOW WITH POTENT COLD ADVECTION WILL SLAM THE WEST SLOPES AND HIGH PEAKS OF THE SANGRES THROUGH TONIGHT SO WILL UPGRADE ADVISORY TO WARNING FOR HIGH SANGRES AND EAST SLOPE. THE MAIN FOCUS AREA FOR SNOW WILL BE A CHALLENGE FOR TONIGHT IN THE EAST WITH CONFLICTING GUIDANCE OFFERED FROM THE HIGHER RESOLUTION LOCAL WRF...SPC WRF...AND TTU WRF SOLUTIONS. THE GFS/CANADIAN/AND ECMWF SOLUTION SHOW A STRONGER UPSLOPE/EASTERLY COMPONENT WITH A DEEPER STORM UPPER STORM SYSTEM AND WIDESPREAD SNOW. BASED ON THE OVERALL TRENDS OF THE PAST SEVERAL DAYS AND COORDINATION WITH SURROUNDING OFFICES AND WPC FELT MORE CONFIDENT ON A WINTER STORM WARNING SCENARIO FOR THE AREA ALONG I-25 NEAR LAS VEGAS SOUTH TO I-40 AT CLINES CORNERS AS WELL...WITH ADVISORIES FOR MUCH OF THE REMAINDER OF THE EAST. WHILE SOME AREAS MAY NOT ACCUMULATE ADVISORY/WARNING LEVEL SNOWFALL AMOUNTS...THIS WILL BE A HIGH IMPACT EVENT WITH BITTERLY COLD AIR... WIND...SNOW...AND HOLIDAY TRAVEL IN THE MIX. SNOW IS EXPECTED TO LINGER ALONG THE EAST SLOPES AND SOUTHEAST NM UNTIL LATE MORNING TUESDAY BEFORE SURFACE CONVERGENCE AND THE UPPER LEVEL FORCING MOVE OUT OF THE AREA. WAS NOT CONFIDENT ENOUGH TO ADD THE CHAVES COUNTY AREA BUT LATER SHIFTS MAY HAVE CHANGES TO MAKE. BEYOND TUESDAY...A SLOW WARMING TREND WILL COMMENCE THROUGH CHRISTMAS DAY...BEFORE ANOTHER COLD OUTBREAK PRESSES SOUTHWARD INTO THE AREA FRIDAY THROUGH THE WEEKEND. GUYER && .FIRE WEATHER... VERY STRONG NW TO SE ORIENTED JET STREAM COMING INTO AND ACROSS NM THROUGH ROUGHLY THE NEXT 20 TO 30 HOUR PERIOD AND TRENDING TOWARD MORE NORTHERLY AS MID AND UPPER LEVEL WIND FLOW PATTERN BECOMES MORE AMPLIFIED. UPPER LVL JET TO REACH IN EXCESS OF 130 KTS CAN BE EXPECTED ACROSS NW INTO CENTRAL NM FOR A GOOD PORTION OF THIS PERIOD. AS OF EARLY THIS MON MORN IT LOOKS LIKE THE STRONGEST BAND OF WINDS NEAR AND A FEW THOUSAND FEET EITHER SIDE OF MTN TOP LEVEL SHOULD STRETCH APPROX FROM THE NW PLATEAU INTO THE MIDDLE RIO GRANDE VALLEY AS WELL AS THE SANDIAS AND NORTHERN MANZANOS...SHIFTING TO THE SOUTH SIGNIFICANTLY LATER TONIGHT AND WEAKENING A BIT. THIS WILL CREATE CRITICAL CATEGORY WIND SPEEDS FOR MUCH OF THE FCST AREA FROM LATE THIS MORN INTO EARLY EVE...THOUGH POCKETS OF SAME ALREADY IN EVIDENCE PREDAWN ACROSS THE HIGHER TERRAIN AND LOCALES JUST TO THE LEE OF CENTRAL MTN CHAIN. PEAK GUSTS COULD REACH AS HIGH AS THE 55 TO 65 MPH RANGE NEAR...A LITTLE WAYS NORTH...SOUTH AND EAST FROM THE SANDIA MTNS. FORTUNATELY MINIMUM RH LVLS TO REMAIN SIGNIFICANTLY ABOVE CRITICALLY LOW LEVELS SUCH THAT NO OVERALL CRITICAL FIRE WX CONDITIONS EXPECTED THROUGH AT LEAST THE NEXT 5 TO 7 DAYS. MOISTURE LOOKS A LITTLE MORE WIDESPREAD AND A LITTLE MORE SUBSTANTIAL ACROSS MAINLY THE NE HALF OF THE STATE THAN WHAT LOOKED TO BE THE CASE A DAY OR TWO AGO. AREAS ALONG AND EAST OF THE CENTRAL MOUNTAIN CHAIN...AND TO A SOMEWHAT LESSER DEGREE THE NW MTNS...LOOK TO SEE THE BEST CHANCES FOR SNOW OR A MIX OF RAIN AND SNOW QUICKLY CHANGING TO ALL SNOW TONIGHT. SEVERAL INCHES MAY FALL IN GOOD PART OF THIS AREA...EVEN UPWARDS TO NEARLY 10 INCHES MAYBE IN THE SANGRE DE CRISTOS. SNOW SHOULD TAPER OFF QUICKLY TUE. FOR THE MOST PART TEMPS TODAY TO REMAIN ABOVE NORMAL BUT WILL AVERAGE AROUND 5 TO 15 DEGREES BELOW NORMAL TUESDAY. NORTHERLY WINDS WILL REMAIN STRONG AND GUSTY TUE...ESPECIALLY NE AND E CENTRAL NM...AS THE UPPER RIDGE TO THE WEST BUILDS INTO THE GREAT BASIN...NUDGING THE UPPER JET EASTWARD AND SURFACE HIGH PRESSURE CONTINUES TO BUILD INTO NEW MEXICO. DEW POINTS STILL TRENDING DOWN QUITE A BIT TUE AND ESPECIALLY TUE NIGHT...RESULTING IN OVERNIGHT LOWS REALLY BOTTOMING OUT AS MUCH AS ROUGHLY 15 DEGREES BELOW AVERAGE ACROSS THE NORTHERN MTS. WINDS MAY SUBSIDE WED UNDER A MUCH MORE MODEST AND DRY NW FLOW...BUT MAY INCREASE SOME CHRISTMAS DAY...THOUGH NOT NEARLY AS MUCH AS THIS NEXT 24 HRS...AS ANOTHER UPPER TROUGH SWINGS OVER THE NORTHERN AND CENTRAL ROCKIES. THE TROUGH WILL FORCE ANOTHER COLD FRONT INTO NEW MEXICO BY FRIDAY...AND DROP HIGHS BACK BELOW AVERAGE BY 5 TO 15 DEGREES. AN UNSETTLED WEATHER PATTERN WILL PERSIST THROUGH THE UPCOMING WEEKEND...BUT LITTLE CONFIDENCE IN ANY OF THE DETAILS. VENT RATES WILL BE GOOD TO EXCELLENT MOST LOCALES MON AND TUE THEN SHARPLY DROP OFF TO MAINLY POOR TO LOCALLY FAIR WED. RATES COME UP SUBSTANTIALLY THU...DROP SOME ESPEC N FRI...THEN FALL FURTHER OR FRI AND SAT. 43 && .ABQ WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY UNTIL 5 PM MST THIS AFTERNOON FOR THE FOLLOWING ZONES...NMZ501-503-504-506>508-518>520-525-526-529-537-538-540. WINTER WEATHER ADVISORY FROM 5 PM THIS AFTERNOON TO 8 AM MST TUESDAY FOR THE FOLLOWING ZONES...NMZ522-524-526-528-531>537-539. HIGH WIND WARNING UNTIL 5 PM MST THIS AFTERNOON FOR THE FOLLOWING ZONES...NMZ521>524-533-539. WINTER STORM WARNING UNTIL 5 AM MST TUESDAY FOR THE FOLLOWING ZONES...NMZ513>515-527-530. WINTER WEATHER ADVISORY UNTIL 5 AM MST TUESDAY FOR THE FOLLOWING ZONES...NMZ510>512. WINTER STORM WARNING FROM 5 PM THIS AFTERNOON TO 8 AM MST TUESDAY FOR THE FOLLOWING ZONES...NMZ523-529. && 34
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ALBUQUERQUE NM 530 AM MST MON DEC 22 2014 NMZ501>540-231300- NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS- NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS- WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS- SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS- WEST SLOPES SANGRE DE CRISTO MOUNTAINS- NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER- SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET- EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY- LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA- LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY- CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY- SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA- FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY- HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY- QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY- CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY- 530 AM MST MON DEC 22 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL NEW MEXICO. .DAY ONE...TODAY AND TONIGHT STRONG NORTHWEST WINDS OF 30 TO 40 MPH WITH GUSTS UP TO 65 MPH WILL IMPACT THE AREA FROM THE SANDIA AND MANZANO MOUNTAINS EAST ACROSS THE CENTRAL HIGHLANDS TODAY. WINDY CONDITIONS WILL ALSO IMPACT MUCH OF THE REMAINDER OF CENTRAL AND WESTERN NEW MEXICO WITH GUSTS UP TO 50 MPH. SNOW WILL INCREASE IN COVERAGE FOR THE NORTHERN HIGH TERRAIN TODAY THEN SPREAD DOWN THE PLAINS TONIGHT. THE COMBINATION OF SNOW...BLOWING SNOW...AND FRIGID TEMPERATURES WILL CREATE HAZARDOUS TRAVEL CONDITIONS. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY SNOW WILL TAPER OFF OVER THE EAST SLOPES AND SOUTHEAST PLAINS TUESDAY MORNING. NORTH WINDS WILL THEN INCREASE AGAIN OVER THE NORTHEAST AND EAST CENTRAL PLAINS WITH GUSTS UP TO 50 MPH. MUCH COLDER AIR AND BLOWING SNOW WILL ALLOW HAZARDOUS TRAVEL CONDITIONS TO PERSIST THROUGH TUESDAY. WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS... WATCHES AND WARNINGS FOR PLANNING PURPOSES. .SPOTTER INFORMATION STATEMENT... CONTACT THE NATIONAL WEATHER SERVICE AT 1.888.386.7637 TO REPORT WIND SPEEDS GREATER THAN 50 MPH...WIND DAMAGE...AND HEAVY SNOWFALL AMOUNTS. GUYER
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
623 AM MST MON DEC 22 2014
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1055 PM NON-TSTM WND DMG ALTO 33.40N 105.68W
12/21/2014 LINCOLN NM DEPT OF HIGHWAYS
SEVERAL TREES BLOWN OVER DUE TO HIGH WINDS ALONG SKI
RUN ROAD.
&&
EVENT NUMBER ABQ1401753
JF6 high wind, 2 winter storm. Local standard time, as filed.
Clines Corners airport reported a 61 mph gust.
Snowfall accumulations between 5 to 10 inches were reported around Folsom and Capulin.
Snowfall accumulations between 3 to 7 inches were reported around Des Moines.
Mesonet sites near Bernalillo and Placitas reported 62 mph gusts.
Los Alamos airport and nearby Mesonet sites report gusts in excess of 58 mph.
Mesonet site at Los Alamos National Laboratory reported 60 mph gust.
Mesonet site near Stanley reported a 59 mph gust.
Trained Spotter near Sedillo reported a 58 mph gust.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New Mexico in 2014Every state in 2014This day in weather historyWarnings in New Mexico, December 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 545997, 546068, 546069, 545994, 545992, 545993, 545996, 545995.